Illinois, 2017

Hail and Damaging Winds in Illinois, May 15, 2017

May 15, 2017 · NWS LOT · 6 events in 2 counties and zones

An isolated supercell moved over portions of northern Illinois and produced hail up to two inches in diameter. Later in the evening, a line of thunderstorms moved across northern Illinois producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

An isolated supercell moved over portions of northern Illinois and produced hail up to two inches in diameter. Later in the evening, a line of thunderstorms moved across northern Illinois producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 15, 1:42 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, May 15, 1:42 PM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
242 PM CDT Mon May 15 2017

.SHORT TERM...
236 PM CDT

Through Tuesday...

Convective chances and the potential for severe weather this
evening remain the primarily forecast concerns. Mid afternoon,
low pressure is analyzed over far western IA with a northward
advancing warm front stretching east to near DVN and then ESE
across VYS towards IND. Across the local area, dew points are
pooling in the upper 50s to low 60s near the warm front which in
combination with very steep mid level lapse rates associated with
an EML spreading east across the region is resulting in moderately
strong instability. Special 18Z RAOBs from DVN indicates around
1000 J/kg MLCAPE (2500+ SBCAPE), though it is well capped with
700mb temps near 10C. This capping inversion is expected to be the
primary limiting factor for convection locally through there
remains potential to overcome this if a sufficient cold pool can
develop this evening from upstream convection.

To our north, an MCV is noted moving ENE across MN into WI which
has been the primary focus for convection thus far today, though
is outrunning the better instability to the south. This wave
shouldn't be much of a player for the local area, but if anything
may contribute to some weak mid level height rises in its wake
which could reduce or delay precip chances upstream.

Thunderstorms are expected to increase in coverage over north
central and northeast IA this evening as a low level jet begins to
intensify with storms expected to propagate east or east-southeast
along with instability gradient. Earlier runs of the HRRR as well
as the NAMNest indicated the potential for a bowing line of
thunderstorms to race across the northern half of the CWA but have
since backed off on convection altogether or shifted the threat
farther north. As mentioned earlier, moderate MLCIN is in place
across the warm sector and will be strengthened later this
evening as we move beyond our diurnal peak. Confidence in
thunderstorms occurring is not particularly high, and lowering
with each successive CAM run, though given the strong instability
and sufficient deep layer shear, if we are able to overcome the
cap there remains a reasonable risk we could see strong storms
with damaging winds the primary concern.

Warm front is expected to continue north across the Great Lakes
Tuesday with the local area falling well into the warm sector.
Temperature tomorrow afternoon are expected to push well into the
80 under mostly sunny skies. Tightening pressure gradient and
deep mixing will result in very breezy conditions. NAM/GFS
soundings indicate potential for mean gusts to around 30 kt mid to
late in the afternoon, with a few sporadic top of the channel
gusts into the mid 30 kt range.

Deubelbeiss

&&

.LONG TERM...
153 PM CDT

Tuesday night through Monday...

With a well established warm sector in place, focus will shift
back west to the plains, as the upper low (currently over Southern
California) will be shifting northeast into the plains. Tuesday
night remains mild as we maintain breezy southwest winds ahead of
the low. The compact upper low will proceed northeast to Minnesota
by Wednesday night, with a corresponding and seasonally strong surface
low taking a similar track across Iowa into Minnesota. With a deep
and fairly stacked upper low in place, we do expect there to be
ongoing convective activity to our west much of the day. There
will be several waves ahead of the low and an increasing
southerly low level jet that will steer at least a narrow ribbon
of fairly high precipitable water airmass in our direction, with
the most notable wave arriving late in the day. At this point the
more significant forcing may still remain to our west, but there
appears enough forcing at least across north central Illinois for
scattered showers and thunderstorms. As mentioned in the previous
AFD, the kinematic environment is highly favorable for organized
storms given the strength of the wind fields. The threat may be
the highest late in the day/evening as the forcing gets a bit
closer and the low level jet refocuses back southwesterly.

The airmass across our area will also feature dewpoints in the mid
to upper 50s, maybe higher, which if cloud cover from storms to
our west does not inhibit warming, could translate to 1000 J/KG of
CAPE as well. Much hinges on said cloud cover and on how far east
the stronger forcing will get. With the southerly low level jet
initially and better forcing west combined with these
thermodynamic concerns, a broad general thunder area remains in
place. Given the warm start and south winds should reach near or
above 80 in most locations (mid 80s east) even with any clouds,
with less clouds determining how windy we will be. Forecast
soundings suggest 30-35 mph wind gusts are plausible, and could be
higher if mixing is deeper, and in an unfavorable direction from
an aviation perspective.

The region remains under mild southwesterly flow on Thursday,
though high pressure to our northeast will steer a cold front
toward northeast Illinois late in the day, and depending on how
fast the front moves could bring another rapid cool down near the
lakefront. This boundary appears to serve as a renewed focus for
showers and thunderstorms ahead of another deep upper low across
the Rockies and high plains, with chances beginning somewhat low
but  progressively increasing Thursday evening through the
weekend. Confidence remains on the lower side in this time frame
given uncertainty in how quickly this low will move east, but with
northeast low level winds expect conditions to feel on the cooler
side of normal at least for a few days, including
Friday/Saturday.

KMD

&&

.AVIATION...
For the 18Z TAFs...

VFR conditions and a modest southeast breeze will prevail
throughout the remainder of the afternoon. Main forecast
challenge will be dealing with thunderstorm chances this evening.
A warm front is expected to lift north between the I-80 and I-88
corridors this evening and will potentially serve as the focus for
a line of thunderstorms tracking east across the region this
evening. Main uncertainty revolves around the strength of the cap
and its impact on convective activity as it could weaken or even
completely dissipate any convection before it reaches the
terminals. Numerous runs of the HRRR and ESRL HRRR have been
fairly consistent bringing a line of thunderstorms across the
terminals this evening, though have struggled on placement and
timing to some degree while other models maintain a dry forecast
this evening. Will maintain a tempo for thunder but have narrowed
the window. Timing may still need to be adjusted within a couple
hours either way, though models have been trending slower with
each successive run.

Southeast winds today will veer to the south late this
evening/overnight  and eventually to the south-southwest
tomorrow. Winds are expected to become increasingly gusty
eventually pushing 30kt mid to late in the afternoon Tuesday.
Could see a few sporadic 30+ kt wind gusts.

Deubelbeiss

&&

.MARINE...
153 PM CDT

Several southwest to northeastward propagating low
pressure systems will take aim at the western Great Lakes region
this week, leading to a somewhat extended period of gusty south-
southwest winds. Currently high pressure over the central to
eastern Great Lakes will slowly drift to the east coast on
Tuesday. The first low will move form the central High plains to
Lake Superior later Tuesday, with the second later in the week
taking a farther east/southward track either over the upper
peninsula of Michigan or through northern Lake Michigan. Expect
winds to increase to 30 kt or so, with highest wave building on
the northern tier of the lake. Generally stable conditions should
preclude gale force winds most of the time. A trailing cold front
will move southeast on Thursday and clear the south end of the
lake by Thursday night. A period of strong northerly winds is then
expected to develop behind the front Thursday night into Friday
as high pressure builds eastward across Ontario and the northern
Lakes.

For the Illinois and Indiana nearshore waters, small craft
advisories will likely be needed by Tuesday afternoon as gusty
south winds develop. May be a bit of a lull later Tuesday night
though it will be very windy again during the day Wednesday, with
south-southwest gusts off of the warmer land perhaps 30-35 kts at
times.

KMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 15, 2:17 PM CST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
317 PM CDT Mon May 15 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
162030-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
317 PM CDT Mon May 15 2017 /417 PM EDT Mon May 15 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...Tonight.

WEATHER HAZARDS EXPECTED:
  Elevated Thunderstorm Risk...with an associated:
      Limited Tornado Risk.
      Elevated Hail Risk...up to quarter size.
      Elevated Thunderstorm Wind Damage Risk...up to 60 MPH.
  Limited Flooding Risk.

DISCUSSION:

Scattered thunderstorms remain possible through the evening hours
though confidence is low in the evolution of these thunderstorms and
how far south they will be. Latest guidance suggests that the
fairly strong cap over the area may keep storms confined to far
northern Illinois or even southern Wisconsin. If storms form farther
south, the amount of wind shear presents at least some severe risk.
The main severe threats, if severe thunderstorms occur, are
anticipated to be hail and damaging wind gusts.

In addition...minor flooding will continue along portions of the
Illinois and Kankakee Rivers.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Wednesday...
  Limited Thunderstorm Risk.
  Limited Non Thunderstorm Wind Risk.
  Limited Fire Weather Risk.
Thursday through Saturday...
  Limited Thunderstorm Risk.

DISCUSSION:

An unseasonably strong storm system will affect the Midwest on
Wednesday. Thunderstorms are possible, with a conditional risk
for severe thunderstorms. In addition, very strong southerly wind
gusts up to or above 40 mph are possible.

In addition...minor flooding will continue along portions of the
Illinois and Kankakee rivers.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening.

GENERAL STORM MOTION OF THE DAY:

Toward the east around 30 mph.

&&

LMZ740>745-162030-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
317 PM CDT Mon May 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE illinois NEARSHORE
WATERS OF LAKE MICHIGAN AND THE indiana NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

There is a chance of thunderstorms this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday through Saturday...
  Hazardous Conditions for Small Craft are likely at times, first
  for southerly wind gusts later Tuesday into Thursday, and for
  high waves late in the week.

There is a periodic chance for thunderstorms Wednesday through Saturday
with the better chances late Wednesday and Saturday.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-162030-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
317 PM CDT Mon May 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

There is a chance for thunderstorms this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a periodic chance for thunderstorms Wednesday through Saturday
with the better chances Wednesday across the lake and Saturday for
the south half.

&&

KMD

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Milwaukee radar (KMKX), 87 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Winnebago

When
May 15, 4:32 PM CST
Where
Winnebago County, 2.91 mi SE of Durand
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.400, -89.290

Hail, Winnebago

When
May 15, 4:52 PM CST to 5:02 PM CST
Where
Winnebago County, Machesney Park to 4 mi SE of Machesney Park
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.350, -89.040

There were multiple reports of quarter to golf ball size hail in Machesney Park. Damage to cars was reported.

Hail, Winnebago

When
May 15, 5:01 PM CST to 5:14 PM CST
Where
Winnebago County, Loves Park to 1.23 mi SE of Harlem
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.320, -89.050

There were multiple reports of quarter to golf ball size hail in Loves Park. Damage to cars was reported.

Hail, Winnebago

When
May 15, 5:04 PM CST
Where
Winnebago County, 1.23 mi NE of Samuelson Corners
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
42.310, -89.010

Broadcast media relayed a photo of two inch diameter hail.

Thunderstorm Wind, Winnebago

When
May 15, 9:03 PM CST
Where
Winnebago County, 0.86 mi NE of Harlem
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.340, -89.010

Trees and power lines were blown down.

Thunderstorm Wind, Boone

When
May 15, 9:17 PM CST
Where
Boone County, Belvidere
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.250, -88.850

A few large branches were blown down onto power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690762, 690763, 690764, 690765, 690766, 690767.